Missouri, 2019

Flooding in Missouri, June 1 to 30, 2019

June 1 to 30, 2019 · NWS PAH · 5 events in 5 counties and zones

Major flooding continued on parts of the Mississippi River through the month of June. The region remained stuck in a long-term wet pattern that continued through the spring and into early summer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
$1.3 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Major flooding continued on parts of the Mississippi River through the month of June. The region remained stuck in a long-term wet pattern that continued through the spring and into early summer. Most locations were 1 to 2 inches above normal for the month of June. Some locations saw as much as 3 to 5 inches more rainfall than normal in June. Heavy rain in the upper parts of the Midwest sent another flood wave toward the middle part of the Mississippi, and another crest occurred around the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 5:41 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, May 31, 5:41 PM CST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
641 PM CDT Fri May 31 2019

.UPDATE...
Issued at 640 PM CDT Fri May 31 2019

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 326 PM CDT Fri May 31 2019

Main forecast challenge that has managed to creep into the
picture in the past 24 hours deals with a bit of an increase in
strong thunderstorm potential Saturday evening, mainly over
portions of southwest Illinois and southeast Missouri.

Surface high pressure will remain in control and keep things rain-
free tonight and Saturday. However, a cold front will approach
from the north Saturday night and should be located southeast of
the region by around sunrise Sunday. Temperatures Saturday
afternoon will surge into the mid/upper 80s ahead of the advancing
front. This, along with dew points creeping up into the lower/mid
60s will lead to moderate to strong instability leading into the
early evening. Though global models still suggest little mid/upper
level support and overall moisture/convection as the sfc front
approaches, some of the 12Z SPC HREF CAMS, including the HRRR, are
now suggesting deep convection initiating during the afternoon
along the front, northwest of our forecast area. If this occurs,
the storms would likely evolve into clusters or a line of storms
as they approach our nw counties Saturday evening. Effective shear
within the sharpening nw flow aloft could also be sufficient to
support organized convection. Decided at this point to lean a bit
more toward the convective allowing models (CAMS) and raise POPs
into the likely category over our nw counties during the early
evening. Whatever convection that does manage to evolve should
begin to weaken as it heads farther south into the forecast area
during the night as instability wanes.

Looking like a nice end to the weekend as cooler/drier air filters
in behind the front, and high pressure takes hold over the
Midwest and Ohio River Valleys.

.LONG TERM...(Monday through Friday)
Issued at 326 PM CDT Fri May 31 2019

In fact, high pressure will continue to dominate into early next
week. Seasonably cool conditions on Monday with lows in the 50s
and highs in the 70s will moderate some Tuesday as the surface
high shifts off to the east.

The latter part of the long term in looking a bit more unsettled.
A split flow regime is expected to set up to our west, with a
southern branch trof possibly closing off to the south of a
northern stream upper ridge. This would lead to a very slow moving
pattern, with our region east of the trof. An extended period of
divergent swly flow aloft is likely to develop somewhere close to
the mid MS River Valley, with increasing moisture, esp as we head
into the late week time frame. With high PWATs expected to
develop, will need to monitor for at least a possibility of a
heavy rainfall and thunderstorm threat.

&&

.AVIATION...
Issued at 640 PM CDT Fri May 31 2019

VFR conditions will prevail through Saturday with high pressure in
control. Calm winds tonight will become west southwest at 5 to 10
knots by Saturday afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...MEFFERT
LONG TERM...MEFFERT
AVIATION...RJP
Hazardous weather outlook, May 31, 2:33 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 PM CDT Fri May 31 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong thunderstorms will be possible Saturday evening,
mainly across portions of southwest Illinois and southeast
Missouri. Damaging wind gusts and hail would be the main storm
hazards.

There will be a chance of thunderstorms Tuesday night through
Thursday. Isolated strong storms capable of gusty winds and heavy
rain cannot be ruled out.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could possibly be needed across portions of
southwest Illinois and southeast Missouri Saturday evening.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cape Girardeau County, 3.4 mi ESE of Gulf Jct to Egypt Mills
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
37.251, -89.493

The peak of a very prolonged river flood occurred about mid month. At the Cape Girardeau river gage, the river crested at 46.36 feet on the 10th. This was the 5th highest flood crest on record at Cape Girardeau, just slightly above the May 2011 flood but two feet below the Great Flood of 1993. The river rose above flood stage in mid March and stayed above flood stage into the summer. The crests in April and May were not as high as the June crest. There was extensive flooding of low-lying farmland and woods. About 21,000 total acres were flooded, of which 14,000 acres were cropland. Over a dozen county roads were closed in the county. The Red Star neighborhood of Cape Girardeau was flooded. Flooding of the diversion channel floodplain affected areas as far west as Dutchtown and Allenville. Shelters were opened for flood evacuees. Highway 74 was closed, including the on and off ramps from Interstate 55 at exit 93. Facilities at riverfront parks were closed, including the campground and boat ramp at Trail of Tears State Park. Railroad tracks through the county were shut down. The Army Corps of Engineers activated teams to conduct routine inspections of floodwalls and levees.

Flood, Scott

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Scott County, Scott City to Illmo
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.250, -89.520

Major flooding of the Mississippi River continued to inundate thousands of acres of crops. Although this was the fifth highest flood crest on record at Cape Girardeau, relatively few homes were flooded because of migration out of the flood plain in recent decades. Transportation in eastern parts of the county was difficult due to numerous flooded roads.

Flood, Perry

When
June 2, 12:00 AM CST to June 27, 7:00 AM CST
Where
Perry County, Altenburg to 1 mi SW of Belgique
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.630, -89.580

Major flooding occurred along the Mississippi River, inundating thousands of acres of cropland and closing numerous roads. Portions of Highways A, C, and E were closed.

Flood, Mississippi

When
June 2, 2:00 AM CST to June 22, 5:00 AM CST
Where
Mississippi County, Birds Pt to 1.9 mi SE of Birds Pt
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
36.970, -89.150

The Mississippi River experienced major flooding above the confluence with the Ohio River. The river gage upriver at Cape Girardeau crested at 46.36 feet, which was the fifth highest crest on record. However, the river gage downriver at New Madrid only experienced minor flooding. Mississippi County is mostly agricultural, and most of the impacts were on cropland. County roads outside of the levee system were flooded. State Route VV was flooded and closed.

Flood, New Madrid

When
June 3, 3:00 AM CST to June 30, 11:59 PM CST
Where
New Madrid County, New Madrid to 1.35 mi NW of Bayouville
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
36.600, -89.530

Minor flooding of the Mississippi River affected some cropland, as well as county roads near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829608, 829621, 829955, 829956, 829623.